How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Matt Your Own Question
Dr. Matt
Dr. Matt, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 5764
Experience:  DVM - 13 years experience in canine medicine and surgery.
Type Your Dog Veterinary Question Here...
Dr. Matt is online now
A new question is answered every 9 seconds

My 30 pound beagle (14 years old) just ate 3 (50mg) tramadol

Resolved Question:

My 30 pound beagle (14 years old) just ate 3 (50mg) tramadol which were for my large dog. How dangerous is this?
Submitted: 4 years ago.
Category: Dog Veterinary
Expert:  Dr. Matt replied 4 years ago.
Hello - I am Dr. Matt - I would be glad to help you with your question.

How long ago did this happen?

Is Isis showing any signs of lethargy or other side effects yet?

Customer: replied 4 years ago.

About 40 minutes ago. No she is not. I have taken her outside since then and she seems fine. The tablets were in pill pockets. I called the emergency vet center and they stated that generally 75 mg would be what would be administered to a dog her size.


Expert:  Dr. Matt replied 4 years ago.
Thanks for the additional information.

Typically the dose for dogs is about 1 mg per pound every 8-12 hours though I have used twice this dose or about 75 mg dose for a 30 pound dog after a painful surgery and the dogs seem to not have any side effects other then some sedation. A dose of 150 mg for a 30 pound dog is unlikely to cause a severe problem though she could be very sedate tonight. Since she ate the medication only about 40 minutes ago I would recommend giving her something to try to bring the medication back up (induce vomiting). The best way to induce vomiting would be to give her two tablespoons of 3% hydrogen peroxide in the back of her throat. This typically will induce vomiting in 5-10 minutes. If she does not vomit in 10 minutes you can repeat the dose once. If she does not vomit after the second dose then I would monitor her very closely tonight for extreme lethargy and potentially take her to an emergency clinic if she seems to be somewhat unconscious though I doubt that will happen.

Overall the dose is unlikely to be very harmful though she most likely will be quite sedate tonight if you choose not to induce vomiting with her.

Hope this information helps -please reply if you have any other questions.
Customer: replied 4 years ago.
She seems fine at this time and playful actually. I think I will watch her for lethargy and keep taking her outside if needed. Would encouraging water be a good idea or unnecessary?
Expert:  Dr. Matt replied 4 years ago.
You can definitely give her some water and even a few pieces of bread if you would like to help the Tramadol possibly move out of her stomach sooner, though this does not always work.
Dr. Matt and 3 other Dog Veterinary Specialists are ready to help you